Forward-backward stochastic equations: a functional fixed point approach

Kihun Nam, Yunxi Xu

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)


We introduce forward-backward stochastic equations (FBSEs) that incorporate fully-coupled forward-backward structure into backward stochastic equations (BSEs) introduced in Cheridito and Nam (Ann. Probab. 45(6A):3795–3828, 2017). Such a system generalizes the classical backward stochastic differential equations (BSDEs) and forward-backward stochastic differential equations (FBSDEs) in previous literature. We transform an FBSE into a fixed point equation on the space of random variables and then apply general fixed point theorems to derive the existence and/or uniqueness of a solution. As a result, we obtain novel existence and/or uniqueness results for fully-coupled FBSDEs with functional drivers, which are either Lipschitz or non-Lipschitz.

Original languageEnglish
Pages (from-to)16-44
Number of pages29
JournalStochastic Analysis and Applications
Issue number1
Publication statusPublished - 2 Jan 2023


  • fixed point theorem
  • Forward backward stochastic differential equation
  • forward backward stochastic equation
  • path-dependent coefficients

Cite this